Narcotic painkillers are undoubtedly one of the greatest advances of modern medicine. It wasn’t that long ago in human history that individuals would be administered homemade tinctures or alcohol to control the pain of serious conditions or even surgery.
Narcotic painkillers provide relief to those struggling with serious injuries, severe illness and the after-effects of invasive medical care, such as surgery. Unfortunately, narcotic painkillers are also a leading cause of addiction and overdose deaths. In fact, people in the hospital could accidentally administer too much narcotic painkiller to a patient, potentially endangering their lives.
It is important for you to be your own advocate and to watch out for your loved ones while they are in the hospital. Checking doses and ensuring that there are no symptoms of excessive narcotic painkillers is important. However, hospital staff should be performing those tasks without your help.
Too much of a good thing can be a very bad situation
The right dose of a prescription opioid painkiller can help somebody through the roughest days of recovery after a medical procedure or an injury. They can also help those with chronic pain seek relief and even provide rest to individuals in hospice care who are actively dying.
Just because pain relief is a good thing does not mean that pain relievers are universally beneficial. People can have allergic reactions to them.
It is also possible for people to have interactions between a narcotic painkiller they receive at the hospital and other drugs or supplements they take. Prescription drug interactions can cause a host of issues, which can cause medical complications or even death in extreme cases. There is also the risk of an overdose.
Knowing the signs of excessive opioid painkillers is important for your health and safety if you or someone you care for receive these medications.
Early signs of a narcotic painkiller overdose may include:
- Slow or shallow breathing
- Small pupils
- Erratic heart rate
- A blue tinge to the skin, particularly the lips, which indicates a lack of oxygen due to poor circulation
- Loss of consciousness
While sleep and rest are important to the healing process, being completely unable to rouse oneself as the result of a high dose of narcotic painkillers could be medically dangerous.
You have options after a medical professional provides too much pain relief
Medical professionals, including nurses, physicians’ assistants and doctors, are all aware of the risks that come with narcotic painkillers. They should carefully monitor any patient receiving medication for the first time or an increased dose of a painkiller medication.
When medical professionals fail to adequately monitor patients, check their responses to drugs or ensure that there is no interaction, the risk to the patient is serious. In some cases, even if administered in the hospital, an opioid painkiller overdose can prove fatal if not treated quickly.
Whether you suffered from addiction as the result of over-prescription or medical complications due to over-administration, you have legal rights if a medical professional gave you too much of a narcotic painkiller. It may be possible to seek compensation through a medical malpractice claim for your own injuries or for the loss of a loved one who died as from a narcotic overdose.